Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 7, 2024, 4:44 PM CDT for Butler County, Grundy County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2024, 4:44 PM CDT (21:44 UTC)
- Expired
- Apr 7, 2024, 5:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Butler County, IA, Grundy County, IA
The radar
The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 5:06 PM CDT | HAIL 0.88 | 2 S Allison, IA | Along Highway 14 just south of Allison. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
856
WFUS53 KDMX 072144
TORDMX
IAC023-075-072215-
/O.NEW.KDMX.TO.W.0001.240407T2144Z-240407T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
444 PM CDT Sun Apr 7 2024
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
North central Grundy County in central Iowa...
Southern Butler County in north central Iowa...
* Until 515 PM CDT.
* At 444 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Aplington, or 13 miles south of Allison, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Parkersburg and Aplington around 450 PM CDT.
Allison around 500 PM CDT.
Allison Municipal Airport around 505 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Allison Municipal Airport and Bristow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4248 9284 4254 9298 4283 9288 4270 9258
TIME...MOT...LOC 2144Z 207DEG 28KT 4256 9289
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Small2 follow-up statements
671
WWUS53 KDMX 072155
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
455 PM CDT Sun Apr 7 2024
IAC075-072204-
/O.CAN.KDMX.TO.W.0001.000000T0000Z-240407T2215Z/
Grundy IA-
455 PM CDT Sun Apr 7 2024
...THE TORNADO WARNING FOR NORTH CENTRAL GRUNDY COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4256 9280 4260 9291 4283 9287 4270 9258
TIME...MOT...LOC 2154Z 208DEG 24KT 4262 9285
$$
IAC023-072215-
/O.CON.KDMX.TO.W.0001.000000T0000Z-240407T2215Z/
Butler IA-
455 PM CDT Sun Apr 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
SOUTHEASTERN BUTLER COUNTY...
At 454 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Aplington, or 9 miles south of Allison, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Allison around 505 PM CDT.
Allison Municipal Airport around 510 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Allison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4256 9280 4260 9291 4283 9287 4270 9258
TIME...MOT...LOC 2154Z 208DEG 24KT 4262 9285
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Small563 WWUS53 KDMX 072206 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 506 PM CDT Sun Apr 7 2024 IAC023-072216- /O.EXP.KDMX.TO.W.0001.000000T0000Z-240407T2215Z/ Butler IA- 506 PM CDT Sun Apr 7 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN BUTLER COUNTY WILL EXPIRE AT 515 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. LAT...LON 4256 9280 4260 9291 4283 9287 4270 9258 TIME...MOT...LOC 2206Z 207DEG 28KT 4269 9280 $$ Small
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 7, 2:41 PM CDT, 2 hours 3 minutes earlier. Its key messages:
- Low tornado potential for this afternoon through 6-7 pm over mainly the northern half of Iowa.
- Clouds will likely ruin eclipse viewing over northern Iowa Monday, better chance for viewing central and south.
- Mild and nice Tuesday and Wednesday
- Much warmer next weekend.
Area forecast discussion, Apr 7, 2:41 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 241 PM CDT Sun Apr 7 2024 .KEY MESSAGES... - Low tornado potential for this afternoon through 6-7 pm over mainly the northern half of Iowa. - Clouds will likely ruin eclipse viewing over northern Iowa Monday, better chance for viewing central and south. - Mild and nice Tuesday and Wednesday - Much warmer next weekend. && .DISCUSSION... Issued at 238 PM CDT Sun Apr 7 2024 Surface low pressure over northeast Nebraska has moved very little the past several hours as it has become near vertically stacked with the upper level low. The surface boundary which is bringing the drier air into the state is advancing northeast and is now near Sioux City to Des Moines and Ottumwa while the actual warm front is being pinched off but it is just to the north closer to Storm Lake to Ames to Fairfield. A few showers and storms are trying to develop in vicinity of the two boundaries but so far, nothing has been able to become sustained which may be in part trying to overcome the eroding warm layer aloft. Low top storms should become more sustained in the next 1-2 hours as the boundaries merge and lift north with the most favored areas in north central to northwest Iowa. There remains a narrow corridor/narrow window for an weak tornado or two in that area north where LCL values are 750 m or lower along with some modest instability, much of which is in the lowest 3 km that will help promote enhanced stretching of any available vorticity. Should any low topped storms move along the Bunker's right mover motion, the streamwise vorticity ingestion would be good though this will be much less favorable for anything that will move to the left of that motion, which seems most likely. The non-supercell tornado parameter does increase closer to the surface/upper low over far northwest Iowa and into northeast Nebraska and that would be the most favored area for landspouts. Again, a few wind gusts to 60 mph are possible. The limited severe threat should diminish quickly by 6-7 pm. Scattered showers and storms will be mainly confined to mostly north of Highway 30 before mostly ending by midnight. Any appreciable rainfall will be further north and north of Highway 30. The low pressure will lift northeast into Minnesota later tonight and into Monday. The Monday afternoon cloud forecast for any eclipse viewing across Iowa may be of interest. If you are in parts of north central and northwest Iowa, you are likely out of luck. The large stratus field currently over North and South Dakota will wrap around the system and into at least northern Iowa for much of the day. The clouds should stop and not impact the southern half of the state, at least through the peak viewing time in the afternoon. A few showers are possible over northern Iowa late afternoon and into the evening as a short wave passes through the area. A warm layer aloft will limit the instability. Generally quiet weather Tuesday and Wednesday with predominant westerly flow aloft. A short wave will pass through the area on Thursday which could bring a chance for some precipitation to the area. A big warm up is still on the way for next weekend with the arrival of the thermal ridge. Highs in the 70s and 80s are expected. Another strong system may approach the area by late Sunday but general biases with upper closed lows would suggest a later arrival. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1227 PM CDT Sun Apr 7 2024 Gusty southeast winds to start the period will switch to south/southwest with frontal passage today. Scattered showers and storms are expected over central and northern Iowa as that boundary passes through the areas. In addition, the MVFR cigs with local IFR will raise to VFR with the fropa as well. Mainly VFR conditions overnight before more stratus arrives for Monday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Apr 7, 3:21 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 321 PM CDT Sun Apr 7 2024 IAZ004>007-015>017-023>028-033>039-044>050-081100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 321 PM CDT Sun Apr 7 2024 This Hazardous Weather Outlook is for portions of central and northern Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms can be expected through the evening. Although the severe weather potential is low overall, a brief weak tornado or funnel cloud is possible through early this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms are possible around Thursday. The severe weather potential is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly through early this evening. IAZ057>062-070>075-081>086-092>097-081100- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 321 PM CDT Sun Apr 7 2024 This Hazardous Weather Outlook is for portions of central and southern Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms are possible around Thursday. The severe weather potential is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed through at least the middle of the week. Small
In the hours before
Special weather statement, Apr 7, 4:05 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Des Moines IA
405 PM CDT Sun Apr 7 2024
IAZ026-027-037-038-072145-
Grundy IA-Hardin IA-Franklin IA-Butler IA-
405 PM CDT Sun Apr 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HARDIN...
SOUTHEASTERN FRANKLIN...NORTHWESTERN GRUNDY AND SOUTHWESTERN BUTLER
COUNTIES THROUGH 445 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ackley, or 7 miles east of Iowa Falls, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Iowa Falls, Allison, Ackley, Aplington, Dumont, Steamboat Rock,
Geneva, Bristow, Hansell, Aredale, Allison Municipal Airport, and
Ackley Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4240 9309 4251 9328 4291 9300 4291 9299
4271 9263
TIME...MOT...LOC 2105Z 217DEG 33KT 4252 9312
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SmallLocal storm report, Apr 7, 4:22 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
422 PM CDT Sun Apr 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM Tornado 5 N Blairsburg 42.56N 93.64W
04/07/2024 Hamilton IA Storm Chaser
Video of tornado and damage to barns.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 4:05 PM CDT | Special Weather Statement | DMX | Butler | 40 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.